Viewing 9 posts - 1 through 9 (of 9 total)
  • Author
    Posts
  • hmrichards100
    Post count: 1

    I was diagnosed with Graves right before Thanksgiving and put on a (apparently) relatively low dose (15mg/day in 3 separate doses). Just before Christmas, my right hand, wrist, and several fingers became very painful and swollen. I went to the ER, which told me I had a contusion and to take some Motrin.

    The swelling and pain then moved to BOTH hands and wrists. I couldn’t do anything – cook for the family, take care of my animals. I almost couldn’t even dress myself. I tried to call my endo, asking if this could be a side effect of the methimazole on the day after Christmas, but heard nothing.

    The next day, the pain was excruciating and was moving into my elbow as well. I went to my PCP, who ran a battery of blood tests to determine whether this was a new auto-immune issue like RA or Psoriatic Arth. He also tried to call my endo, but nothing. My PCP suggested this could be a reaction to the methimazole.

    All blood work came back negative for drug-induced lupus and RA factors. My endo FINALLY called me 6 days after my first call and was dismissive of my pain, but told me to stop the methimazole. He did say that my blood work from just before Christmas was “good”, but he doesn’t say what the results were.

    2 days after stopping, I’m pain-free.

    A few lessons from this:

    1 – I need a new endo, and have an appointment with a large University clinic physician in February.

    2 – Not all endos realize intense joint pain can be a side effect of the methimazole.

    I’m posting this so that its out there in the universe, and looking for any similar stories. For now, my next endo appointment will be in February, with a new doctor and I’ll stop the methimazole entirely until then.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello and welcome – hopefully, others will chime in here with their experiences, but joint pain and swelling can be potential side effects of methimazole. That’s good that you have your doctor in the loop and are ruling out potential other causes. Hopefully, you will also have a followup discussion about going back on the methimazole or pursuing other treatment options (RAI, surgery) to make sure that your thyroid levels stay under control.

    Liz1967
    Post count: 305

    https://www.ncbi.nlm.nih.gov/pubmed/31134536
    This journal article describes myalgia, arthritis, etc as “minor” adverse effects of methimazole. I am pretty sure people having these side effects are not considering them to be minor!
    As a suggestion, you might schedule an appointment at the University you mentioned with an ENT surgeon who does a lot of thyroidectomies. I gave up on methimazole after six months and have never regretted having a total thyroidectomy.

    annetta
    Post count: 2

    Hi hmrichards100,
    I had severe joint pain in my hands and knees when I was on methimazole after my first relapse. I remember that I had to wear elastic knee support sleeves on both my knees to lessen the pain. My GP ordered some blood tests and everything was normal.
    This happened in 2014 so I don’t remember if I mentioned anything to my endo. I really didn’t want RAI or have surgery, so I pushed through the pain, occasionally taking some over the counter pain medication. The pain did gradually decrease as my methimazole dose was gradually lowered over the course of a few months.

    In 2018, I had my second relapse and agreed to have the RAI. However, because my T3 and T4 levels were too high, I had to take methimazole for 3 months before I could have the treatment. About a month after I had the RAI,
    I went back on methimazole for about 6 weeks because my thyroid dumped its hormones all at once. I actually went hypo while I was still on the methimazole.
    All this to say that you might need to take it for a short time.

    CrackerBilly
    Post count: 2

    I was diagnosed with Grave’s Disease in ’17. Though I think it started in ’15. Anyways, I too have experienced joint pain, mainly in my hips.

    CrackerBilly
    Post count: 2

    I’ve been diagnosed with Grave’s Disease for 4 years, though, I think I’ve had it longer. My endo said I wasn’t a candidate for radiation because of my eyes. I’ve been up and down with the Methimazole, for 3 years now. Now my endo wants to raise my dosage, put me in Hypo then put me on Hypo meds with Methimazole. Has anyone gone through this? Also, has anyone had trouble with working having Grave’s Disease?

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – We see this approach more commonly used for kids, but yes, you can take a fixed amount of methimazole and then tweak a small additional dose of thyroid hormone replacement until you get to a point where your levels are stable.

    A full block and replace regimen – where you take massive doses of antithyroid medications to completely shut down the thyroid and then a full dose of replacement hormone – is not typically used in the USA.

    As for work, we do hear complaints from patients who struggle with issues like fatigue and computer work. This link from the Job Accommodation Network might be of interest: https://askjan.org/disabilities/Graves-Disease.cfm

    jstewart084
    Post count: 1

    Hello, I had this same question about working with Graves’ Disease. It would be helpful if more people could share their experiences. I used to struggle with fatigue and difficulty concentrating before my thyroid became better controlled with Methimazole. I still struggle but find that these these symptoms come and go during the day. Unfortunately, the only coping mechanism I’ve found is to power through the moment of fatigue at work until it passes. Any other strategies or recommendations are wholly welcomed.

    CrackerBilly wrote:
    I’ve been diagnosed with Grave’s Disease for 4 years, though, I think I’ve had it longer. My endo said I wasn’t a candidate for radiation because of my eyes. I’ve been up and down with the Methimazole, for 3 years now. Now my endo wants to raise my dosage, put me in Hypo then put me on Hypo meds with Methimazole. Has anyone gone through this? Also, has anyone had trouble with working having Grave’s Disease?
    Kimberly
    Online Facilitator
    Post count: 4262

    @jstewart084 – Hello and welcome! This is a challenging issue. Getting levels checked would be a good start. If your labs look good, but you are still feeling fatigue at specific times of day, this short piece from Northwestern Medicine might be of interest:

    https://www.nm.org/healthbeat/healthy-tips/quick-dose-why-do-i-feel-tired-mid-afternoon

    If you are still struggling, a visit with our primary care doc might be helpful to rule out any other issues (sleep apnea, side effects from other meds, etc.).

Viewing 9 posts - 1 through 9 (of 9 total)
  • You must be logged in to reply to this topic.